Alert archive / Kansas / Tornado Warnings in 1996
Tornado Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at May 24, 1996, 6:26 PM CDT for Stafford County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1996, 6:26 PM CDT (23:26 UTC)
- Expired
- May 24, 1996, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:30 PM CDT | Hail 0.75 | Radium, KS | |
| May 24, 6:40 PM CDT | Thunderstorm Wind | Stafford, KS | |
| May 24, 6:50 PM CDT | Hail 1 | Hudson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3211 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 242329 TORDDC KSC185-250000- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 626 PM CDT FRI MAY 24 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...NORTHWESTERN STAFFORD COUNTY AT 625 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY DODGE CITY DOPPLER RADAR 2 MILES SOUTHEAST OF RADIUM MOVING NORTH AT 15 MPH. THE TORNADO WILL BE NEAR... RADIUM BY 630 PM CDT SEWARD BY 630 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS DEVELOPING BTORNADO...MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE AND STAY AWAY FROM WINDOWS. PARKIN/NICHOLS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 3:47 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, May 24, 3:47 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT FRI MAY 24 1996 THE MAIN FORECAST PROBLEM IS THE CHANCE OF TSTMS TONIGHT AND SAT. 18Z SFC ANALYSIS SHOWED THE FRONT STRETCHING FROM NEAR AMA TO LBL TO JUST SOUTH OF TOP AND INTO CENTRAL MISSOURI. WINDS ARE GENERALLY RUNNING PARALLEL TO THE FRONT...SO EXPECT VERY LITTLE MOVEMENT. THE MODELS ALL INDICATE LITTLE MOVEMENT OF THIS BOUNDARY THROUGH SUNDAY MORNING. BEST MOISTURE CONVERGENCE IS JUST NORTH OF GAGE WITH SFC LIS BETWEEN -2 AND -8 ACROSS THE CWA. NSAT INDICATING SOME DEVELOPMENT IN THE TEXAS PANHANDLE RIGHT ALONG THE DRYLINE/FRONT INTERSECTION. THE CAP HAS CONTINUED TO WEAKEN OVER THE AREA ALL DAY...SO EXPECT ANY CONVECTION IN TEXAS TO MOVE NORTH NORTHEASTWARD ALONG THE BOUNDARY AND INTO THE CENTRAL AND EASTERN SECTIONS OF THE CWA. THE VERY NORTHWEST PORTION OF THE CWA...MAINLY NORTH OF A LINE FROM EHA TO GCK TO HYS HAS REMAINED CLOUDY AND COOLER ALL DAY. THEREFORE...DO NOT EXPECT AS MUCH OF A CHANCE OF TSTMS DUE TO NOT AS MUCH SIGNIFICANT SFC HEATING. ON SATURDAY...ETA SHOWS AN INTENSIFYING SHORTWAVE PUSHING INTO THE REGION FROM THE SOUTHWEST WITH THE BOUNDARY REMAINING STATIONARY. THIS COMBINATION IS ENOUGH TO AT LEAST KEEP THE MENTION OF TSTMS IN THE FORECAST. GUIDANCE INDICATES DEWPOINTS TO REMAIN IN THE UPPER 50S OR LOW 60S OVER MUCH OF THE CWA. GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS. WINDS MAY BE A CONCERN BASED ON WHETHER OR NOT THE FRONT MAKES ANY NORTHWARD MOVEMENT ON SATURDAY. DDC 062/082 058/073 054 634 GCK 060/081 056/074 052 634 EHA 058/084 056/075 054 634 LBL 060/084 057/075 053 634 HYS 061/078 054/072 050 634 P28 066/085 061/076 055 634 PARKIN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 47 min |
| May 24, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 40 min |
| May 24, 4:54 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 51 min |
| May 24, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| May 24, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 44 min |
| May 24, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 31 min |
| May 24, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 31 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 48 min |
| May 24, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 44 min |
| May 24, 5:51 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 49 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| May 24, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 47 min |
| May 24, 6:01 PM CDT | Tornado Warning | DDC | Ford | 34 min |
| May 24, 6:29 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 51 min |
| May 24, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
Nearby
Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.